Alert archive / New York / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jul 2, 2023, 12:05 PM EDT for Clinton County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2023, 12:05 PM EDT (16:05 UTC)
- Expired
- Jul 2, 2023, 3:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
County Clinton County, NY
The radar
The Burlington radar (KCXX), 48 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 4.1 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 10:50 AM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 2, 10:50 AM EDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Burlington VT 1050 AM EDT Sun Jul 2 2023 .SYNOPSIS... As an upper level trough approaches from the Great Lakes, another day of showers and possible thunderstorms can be expected today. Some of these showers may produce locally heavy rain. The slow-moving nature of the upper trough will maintain chances for thunderstorms Monday and Independence Day, but the bulk of each day will feature partly sunny skies with near normal temperatures and humid conditions. A warming and drying trend is anticipated for the middle of next week. && .NEAR TERM /THROUGH MONDAY/... As of 1050 AM EDT Sunday...Forecast is in good shape. Main change was to remove thunder mention across all of Vermont aside from far northwestern areas given the stable air and related lack of instability. Farther west, we will be monitoring for convective initiation, and related rainfall footprints, generally near Route 11, especially near the Great Chazy River where flooding is ongoing. Mesoanalysis, including RAP model and satellite observations, indicates a sharp instability gradient (from zero CAPE near Lake Champlain to at least 1500 J/kg in northwestern St. Lawrence County) across this region with little in the way of the dense cloud cover which is limiting heating farther south and east. Previous Discussion... An upper level trough approaching from the Great Lakes will bring another day of showers to the region. Widespread cloud cover will limit instability, however some thunder may still be possible. The greatest threat with any of the showers today will be heavy rainfall, with PWAT values of 1.75" and possibly greater. WPC continues to keep the region in Marginal/Slight Risk ERO tomorrow. The greatest threat of the heaviest rainfall, and showers in general, will be across southern Vermont. With all of the rainfall from previous days, there is increased potential for localized flooding (see the hydro section for more details). With the abundant cloud cover daytime high temperatures will be cooler, in the mid to upper 70s, however overnight lows will only drop into to the 60s. Monday will feature another day of showers, with locally heavy rainfall expected. Despite the chance for showers, they look to be more isolated and scattered in nature, with showers bubbling over the higher terrain and drifting northeastward. Instability will be rather limited once again, with temperatures only rising into the mid to upper 70s, and CAPE values on the 500-750 J/kg range. The abundant moisture will continue to make it feel humid. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... As of 425 AM EDT Sunday...Precipitations should diminish Monday night with the lack of forcing. With any clearing skies and light winds, there is good potential for fog or low stratus developing overnight, especially with the recent rainfall. Overnight lows will continue to be the low to mid 60s. Tuesday looks to be another day of scattered to isolated showers, with the timing and location of any convection rather uncertain. Despite the chance for showers, there will likely be some periods of partly sunny skies and dry weather, especially in the morning. Temperatures will be warmer, with highs in the upper 70s to low 80s. Once again, the chances of shower will decrease in the evening, with the potential for more fog development. Lows will continue to be in the low to mid 60s, with some locally cooler spots in the higher terrain. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 425 AM EDT Sunday...Heat continues to build into the second half of the week as Wednesday and Thursday feature some of the hottest and most humid conditions of late. This will be largely caused by mid and upper level ridging overhead and southwesterly flow, and the chances of 90F+ highs Thursday continue to look favorable across the Champlain and Connecticut River valleys. Isolated showers and thunderstorms are possible each day, though warm mid levels still look to hinder cumulus growth. With warm nights in the 60s, those with limited access to air conditioning and individuals sensitive to heat should use caution and remember to stay hydrated. A meager cold front will provide slightly cooler highs into the weekend as well as bring an increased chance of precip to the forecast area. Daytime temps will fall back toward the upper 70s/lower 80s by Saturday, and showers with embedded thunderstorms could be widespread under humid conditions. There remains uncertainty in the exact speed of the front, however, and therefore the timing of the precip and cooler temps could shift slightly as the event approaches. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... Through 12Z Monday...MVFR conditions prevail at all terminals this morning, due to a mix of lower ceilings and reduced visibilities, which is expected to continue through most of the forecast period. Showers and chance thunderstorms will continue throughout the day today. These showers may created localized IFR conditions, especially in heavier rainfall. Winds will generally be southerly between 5 to 20 kts, although some stronger gusts cannot be ruled out. Overnight tonight there is the potential for fog development given recent rainfall and generally light winds. Outlook... Monday: Mainly VFR, with areas MVFR possible. Chance SHRA, Slight chance TSRA. Monday Night: Mainly VFR, with areas MVFR possible. Chance SHRA, Slight chance TSRA. Independence Day: Mainly VFR, with local MVFR possible. Chance SHRA, Chance TSRA. Tuesday Night: VFR. Slight chance SHRA. Wednesday: VFR. Chance SHRA. Wednesday Night: VFR. NO SIG WX. Thursday: VFR. Chance SHRA. && .HYDROLOGY... WPC continues to have much of the region under Marginal to Slight for excessive rainfall. With PW values of 1.6-1.8", locally heavy rainfall is possible today, especially across southern Vermont.There is somewhat better upper support with 700-500mb height falls pushing eastward from the eastern Great Lakes. The latest model guidance continues to support rainfall amounts >1" across southern Vermont, however when and where convection develops will influence rainfall amounts. The wet antecedent conditions will also make areas more susceptible to flooding, so localized flooding will need to be monitored. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Kremer NEAR TERM...Kremer/Kutikoff SHORT TERM...Kremer LONG TERM...Storm AVIATION...Kremer HYDROLOGY...Kremer
Hazardous weather outlook, Jul 2, 3:37 AM EDT, 8 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 337 AM EDT Sun Jul 2 2023 NYZ026>031-034-035-087-VTZ001>011-016>021-030745- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor- Eastern Windsor- 337 AM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. More showers, with a chance of thunderstorms, are expected across the region. The greatest threat will be locally heavy rainfall, which may cause localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 2, 11:24 AM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
1124 AM EDT Sun Jul 02 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 AM Flood 1 NNW Irona 44.92N 73.71W
07/02/2023 Clinton NY Public
Video on social media shows flood waters over Timber
Lane in Mooers Fork.
&&
Event Number BTV2301635
ClayThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 4:26 AM EDT | Special Weather Statement | BTV | Franklin | 94 min |
| Jul 1, 8:17 PM EDT | Areal Flood Warning | BTV | Clinton, Franklin | 3 hr |
| Jul 2, 12:52 AM EDT | Areal Flood Warning | BTV | Clinton, Franklin | 3 hr |
| Jul 2, 1:22 AM EDT | Flash Flood Warning | BTV | Clinton | 6 hr |
| Jul 2, 2:04 AM EDT | Areal Flood Warning | BTV | Clinton | 5 hr |
| Jul 2, 9:32 AM EDT | Areal Flood Warning | BTV | Clinton | 6 hr |
| Jul 2, 2:21 PM EDT | Flash Flood Warning | BTV | Clinton, Franklin | 3 hr |
| Jul 2, 3:13 PM EDT | Flash Flood Warning | BTV | Clinton, Franklin | 3 hr |
| Jul 2, 5:28 PM EDT | Areal Flood Warning | BTV | Clinton, Franklin | 2 hr |
| Jul 2, 6:12 PM EDT | Areal Flood Warning | BTV | Clinton, Franklin | 2 hr |
Nearby
Flash Flood Warnings in New York, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.